The Therapeutic Goods Administration (TGA) has recently advised that a class of anti-emetic medications used in Australia constitute a potential risk of serotonin syndrome. The medicines identified are those in the serotonin blocker class, or 5HT3 antagonists, indicated to treat nausea and vomiting: granisetron (e.g. Sancuso®, Kytril®), dolasetron (Anzemet®), tropisetron (Navoban®), ondansetron (e.g. Zofran®) and palonosetron (Aloxi®). The TGA has requested that sponsors of the medicines in this class update the product information, and has reported that some have already included the precautionary content in the product information.

Serotonin syndrome occurs when synaptic serotonin accumulates to toxic levels, resulting in symptoms such as: over-responsive reflexes, clonus, trembling, in-coordination, mental state augmentation (e.g. confusion, hypomania, and agitation), shivering, sweating, fever and diarrhoea. In extreme cases it can lead to loss of consciousness, coma, and death.

Serotonin transmission is a target when treating nausea and vomiting; in the peripheral nervous system, the bulk of serotonin is synthesised and stored in the enterochromaffin cells of the enteric nervous system in the gut. The main effect of serotonin on gut muscles and nerves is to cause contraction of gastrointestinal smooth muscle. Blocking this action will therefore reduce nausea and vomiting.

This advisory follows Health Canada publishing a safety review of serotonin blockers in May 2014, and the World Health Organisation (WHO) indicating that when ondansetron is used concurrently with other serotonergic agents, it could potentially lead to serotonin syndrome. The Health Canada review was based on two domestic reports of serotonin syndrome where other agents were also suspected (and did not result in death) and 14 reports in literature. The authors of the Health Canada review theorised a possible mechanism that, when serotonin blockers are administered with other drugs that affect serotonin levels, could increase a negative feedback-like stimulation of serotonin receptors in the synapse leading to synergistic serotonin transmission and therefore toxicity.

A search of the TGA’s Database of Adverse Events Notifications (DAEN) for serotonin blockers possibly causing serotonin syndrome resulted in two reports where ondansetron was the only agent in the class to yield results, one of these reported death as the outcome. In both reports serotonergic agents were involved and also suspected to contribute. Of the two reports (in 2011 and 2013), the selective serotonin reuptake inhibitor (SSRI) sertraline was involved in both, and fentanyl was also recorded in one report. To put these two reports into context; the number of PBS prescriptions dispensed for the entire 5HT3 antagonist class in 2011 was 339,839, 27% of which was ondansetron. Furthermore these statistics do not include those doses of 5HT3 antagonists that were administered in healthcare facilities without the use of PBS prescriptions. Data for PBS dispensing of serotonin blockers for 2013 were unavailable at the time of writing.

The Health Canada and TGA advisories stipulate that, when used alone to treat nausea and vomiting, serotonin blockers are unlikely to cause serotonin syndrome. However if used concurrently with serotonergic agents (especially SSRIs and SNRIs), patients and caregivers should be informed of the issue and monitored for symptoms of an interaction.

This advisory media release also assists to remind health professionals of the value of reporting adverse drug reactions, even when medicines are well established, to continue to improve knowledge and safety.

References:

  1. Health Canada. Serotonin blocking drugs (serotonin antagonists) ALOXI® (palonosetron), ANZEMET® (dolasetron), KYTRIL® (granisetron) and generics, and ZOFRAN® (ondansetron) and generics – Serotonin Syndrome. Summary Safety Reviews 2014; May 14.
  2. Therapeutic Goods Administration. Serotonin-blocking medicines used to treat nausea and vomiting. Safety Advisory 2014; September 22.
  3. World Health Organisation. Ondansetron and serotonin syndrome. WHO Pharmaceuticals Newsletter 2012; 3:16-21.
  4. Mabbott V, Robinson M, Segrave A. Australian Statistics on Medicine 2011. Canberra: Department of Health; 2012.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates